Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 31, 2016, 5:19 PM PDT for Lincoln County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 5:19 PM PDT (00:19 UTC)
- Expired
- Jul 31, 2016, 6:00 PM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 198 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241 WUUS55 KVEF 010019 SVRVEF NVC017-010100- /O.NEW.KVEF.SV.W.0057.160801T0019Z-160801T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 519 PM PDT SUN JUL 31 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 600 PM PDT * AT 518 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIKO...AND MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND HEAVY RAIN ARE ALSO LIKELY. * LOCATIONS IMPACTED INCLUDE... HIKO AND ALAMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3763 11529 3779 11511 3774 11469 3731 11516 TIME...MOT...LOC 0018Z 333DEG 16KT 3760 11515 $$ JS
2 follow-up statements
163 WWUS55 KVEF 010046 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 546 PM PDT SUN JUL 31 2016 NVC017-010100- /O.CON.KVEF.SV.W.0057.000000T0000Z-160801T0100Z/ LINCOLN NV- 546 PM PDT SUN JUL 31 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR CENTRAL LINCOLN COUNTY... AT 543 PM PDT...DOPPLER RADAR CONTINUES TO INDICATE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF HIKO...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HIKO AND ALAMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3763 11529 3779 11511 3774 11469 3731 11516 TIME...MOT...LOC 0043Z 333DEG 16KT 3750 11508 $$ JS
760
WWUS55 KVEF 010100
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 PM PDT SUN JUL 31 2016
NVC017-010107-
/O.EXP.KVEF.SV.W.0057.000000T0000Z-160801T0100Z/
LINCOLN NV-
600 PM PDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 600 PM PDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA HOWEVER A NEW CELL HAS DEVELOPED NORTH OF ALAMO.
EXPECT HEAVY RAIN...GUSTY WINDS TO 45 MPH AND DANGEROUS LIGHTNING
ALONG HIGHWAY 93 IN THE ALAMO AREA.
LAT...LON 3763 11529 3779 11511 3774 11469 3731 11516
TIME...MOT...LOC 0048Z 333DEG 16KT 3750 11508
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:45 PM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 31, 2:45 PM PDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 245 PM PDT SUN JUL 31 2016 .SYNOPSIS...Scattered showers and thunderstorms are expected through the upcoming week...especially over the eastern half of the area through mid week then mainly Mohave County late in the week. The western portions of the area will be increasingly dry as the wears on. Temperatures will remain near or slightly below seasonal normals. && .SHORT TERM...Through Wednesday night. The 19Z (latest available) HRRR forecasts storms developing this evening in Lincoln, NE Clark and northern Mohave counties and essentially combining and moving south through Mohave County overnight. Previous runs showed this to some extent but also had storms moving into southern Mohave County this evening from convection over central Arizona. If the storm track/intensity forecast is correct for the activity moving north to south, much of Lake Mead and points throughout Mohave County could see intense rainfall. Will need to monitor future model runs to see if this becomes a trend or just one of the various iterations of storm formation and track visualized by the HRRR. Tomorrow, forecasted moisture is down and instability is much weaker although sufficient for more isolated to scattered thunderstorm coverage from Lincoln County down through portions of Clark County and in Mohave County. A few could form over the Sierra as well. The forecast for Tuesday could be interesting...or much of the same depending on the model. The GFS brings an easterly wave to southern Mohave County Tuesday afternoon and this is supported by the ECMWF which gens up a closed circulation over the Phoenix area within the easterly wave. This is consistent with the previous nights model solutions...only a little sooner. The NAM now reaches out to this far in the forecast and does not show this feature...instilling some doubt in overall forecast confidence. By Wednesday, the forecast becomes even less distinct as the GFS lifts the wave up through Mohave County while the ECMWF washes it out and the NAM has an inverted feature over Mohave County. Bottom line is a low confidence forecast and broad brushed pops for now as many things could change between now and then. Temperatures through mid week are forecast to be near or below normal but could end up being well below normal if the easterly wave idea pans out. .LONG TERM...Thursday through Saturday... In order to blend with neighboring offices a little better, minor changes were made to the POP forecast in the extended otherwise little to no change to other parameters. The following is from the previous discussion. Biggest feature of interest will be an inverted trough lifting northward into Arizona late Tuesday through Thursday. This feature will drive some very rich moisture into Arizona along with considerable cloud cover. Being that our forecast area is on the west edge of this, it may enhance our potential by easing the cloud cover limitations on destabilization that will be more problematic further east. The feature will bear watching for the potential of flash flooding. Otherwise...continued thunderstorm activity through the week with our eastern areas most favored. Temperatures through the period will remain near seasonal normals. && .AVIATION...For McCarran...Winds across the valley continue to show a distinct easterly component of 7-10 kts. Models forecast a change to southerly direction after 22Z with some higher embedded gusts. Confidence is low on timing of wind turn and whether the actual direction will be south-southwest. Convection to the south could bring in gusty southeast winds if storms kick out an outflow. Otherwise, southwest winds up to 10 kts tonight outside of influence from thunderstorm activity. Skies are expected to become partly to mostly cloudy later this afternoon into the evening with cloud bases generally above 10kft. For the rest of southern Nevada...northwest Arizona...and southeast California...Similar conditions to Saturday expected with scattered thunderstorms particularly across the southern Great Basin and northwest Arizona. Otherwise...breezy southwest winds expected through the afternoon with gusts of 25 to 30 knots. Thunderstorm outflow winds may impact TAF sites near Vegas and Bishop, but occurrence, timing and direction are unknown. Sct clouds at or above 10k feet with convective turbulence near thunderstorms. && .FIRE WEATHER...Scattered thunderstorms are possible through the night with locally heavy rainfall, gusty winds, and lightning. Most storms are expected to be wet. Temperatures will be near seasonal normals and with the added monsoon moisture provide an increase in both afternoon and morning humidity levels. Similar conditions expected throughout the week. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. && Discussion...Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:52 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 3 hr |
| Jul 31, 6:37 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 31, 7:28 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 1, 2:33 AM PDT | Flash Flood Watch | VEF | Clark, Lincoln | 26 hr |
| Aug 1, 2:47 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 1, 4:43 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 47 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.